Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 9, 2017, 5:34 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2017, 5:34 PM HST (03:34 UTC)
- Expired
- Mar 9, 2017, 8:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 82 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
926
WGHW50 PHFO 100334
FFWHFO
HIC001-100630-
/O.NEW.PHFO.FF.W.0011.170310T0334Z-170310T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
534 PM HST THU MAR 9 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 830 PM HST
* At 530 PM HST, radar indicated very heavy rain over the Puna
District between Keaau and Hawaiian Beaches. Rain rates were from
3 to 4 inches per hour and may cause flooding in poor drainage
areas especially along the highway from Keaau to Pahoa. The area
of heavy rain was moving slowly toward the east.
* Locations in the warning include but are not limited to...
Hilo, Hawaiian Paradise Park, Mountain View, Keaau, Pahoa,
Glenwood, Orchidlands Estates, Hawaiian Acres, Volcano, Leilani
Estates, Ainaloa and Kurtistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 830 PM HST if heavy rain
persists.
LAT...LON 1950 15483 1948 15482 1939 15493 1943 15522
1957 15524 1973 15500 1969 15498 1965 15499
1956 15489 1952 15480
$$
Kodama1 follow-up statement
830
WGHW70 PHFO 100440
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
640 PM HST THU MAR 9 2017
HIC001-100445-
/O.CAN.PHFO.FF.W.0011.000000T0000Z-170310T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
640 PM HST THU MAR 9 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...
Weather radar showed that heavy rain continues to ease.
A flood advisory...however...remains in effect.
LAT...LON 1950 15483 1948 15482 1939 15493 1943 15522
1957 15524 1973 15500 1969 15498 1965 15499
1956 15489 1952 15480
$$
LauWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 4:16 PM HST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 9, 4:16 PM HST, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 416 PM HST Thu Mar 9 2017 .SYNOPSIS... Unsettled weather can be expected across portions of the state through Friday as an upper level disturbance passes over the island chain. Lingering moisture over the area will bring the threat for locally heavy rain and a slight chance for thunderstorms through tonight. A ridge of high pressure will build in over the area this weekend with some showers still a possibility especially over interior areas. Winds will remain light over the weekend favoring a southerly direction. Trade winds along with a drier weather pattern will gradually return next week as a ridge of high pressure builds in just north of the state. && .DISCUSSION... An upper level trough can be seen on water vapor imagery near Kauai. Instability associated with the trough along with abundant moisture over the area will bring the risk for locally heavy showers and a slight chance of thunderstorms tonight and possibly on into Friday. At the surface, a weak trough lies in the island vicinity resulting in rather light winds. The upper trough will gradually move east tonight and Friday with the surface trough gradually weakening in place. However the close proximity of the upper trough along with lingering moisture will keep our weather a bit unsettled through Friday. Over the weekend, a front will be approaching the area from the northwest. The western end of a surface ridge will lie across the area. Low level wind flow will become southerly across the area. Some volcanic emissions from Kilauea may spread up over the smaller islands at that time. Moisture lingering over the area will allow for some shower development to occur especially with the help of daytime heating over interior areas. However confidence on location and timing is rather low with no significant forcing mechanism in place. Into the long range, another front is forecast to stall and weaken northwest of the area Tuesday and Wednesday with little in the way of its associated rainfall expected across the area. In the meantime, a surface ridge will begin to reestablish itself just north of the area while a mid level ridge builds in over the area as well. The expected result will be a gradual return of the trades, though they may be light enough for local land and sea breeze circulations as well. The mid level ridge will keep the airmass rather stable so generally dry weather will be the likely outcome. && .AVIATION... Thunderstorms have flared up around the state this afternoon, from Oahu through Big Island. Max CB tops are between FL350-400. Terminals have remained fairly quiet considering, with PHTO being the most likely to see activity over the next few hours as the storms slip down from upslope. Most thunderstorm activity over the land should ease this evening. However, the chance for thunderstorms will remain tonight as the upper level trough fueling these storms continues to move east. AIRMET TANGO for upper level turb is posted over the state for the upper trough and jet stream. AIRMET SIERRA is posted over Oahu, Maui, and the Big Island. This will be tailored as needed through the night. Expect showers to bring MVFR to isol IFR conditions. && .MARINE... Observations at the nearshore buoys continue to run a few feet higher than predicted this afternoon due to a large northwest swell impacting the islands. Sea heights will likely remain high through this evening, before slowly trending down below advisory criteria (10 ft) late tonight through the weekend. As a result, the small craft advisory has been extended through early Friday morning. At the beaches, surf has lowered to advisory-levels, so the High Surf Warning has been lowered to a High Surf Advisory in effect through early Friday morning. Surf and swell will continue their downward trend into the weekend. Another gale-force low is forecast to develop several hundred miles northwest of Midway near the Date Line Friday into the weekend. A moderate west-northwest (310 deg) swell is expected from this source Sunday night into the upcoming week. Models are in decent agreement on this swell, but if it comes in slightly larger than predicted, advisory-level surf will become a possibility late Sunday night into Monday along exposed north and west facing shores of the smaller islands. Local winds will remain in the light to moderate category as a weak front dissipates over the eastern waters today and a ridge builds over the islands this weekend. Periods of heavy showers and thunderstorms will remain in the forecast today due to a combination of this weakening front and a disturbance aloft over the region. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for all Hawaii islands. High Surf Advisory until 6 AM HST Friday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Big Island North and East. Wind Advisory until 6 AM HST Friday for Big Island Summits. Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && Synopsis/Discussion...Burke Aviation...Eaton Marine...TS
In the hours before
Special weather statement, Mar 9, 2:53 PM HST, 2 hours 41 minutes before
Special Weather Statement National Weather Service Honolulu HI 253 PM HST THU MAR 9 2017 HIZ025-027-100115- Big Island Interior-Big Island North and East- 253 PM HST THU MAR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT WINDWARD SLOPES WELL ABOVE HILO... At 250 PM HST, a strong thunderstorm was located 13 miles southeast of Pohakuloa Camp, or 20 miles west of Hilo, moving east at 5 mph. Wind gusts up to 55 mph and nickel size hail are possible with this storm as it approaches the eastern portions of Saddle Road. LAT...LON 1952 15544 1970 15548 1978 15526 1952 15521 TIME...MOT...LOC 0050Z 259DEG 5KT 1963 15539 R BALLARD
Special weather statement, Mar 9, 3:13 PM HST, 2 hours 21 minutes before
Special Weather Statement National Weather Service Honolulu HI 313 PM HST THU MAR 9 2017 HIZ008-010-100215- Oahu Koolau-Central Oahu- 313 PM HST THU MAR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY... At 312 PM HST, a strong thunderstorm was located upslope from Mililani and Wahiawa, or 13 miles northwest of Honolulu. The storm is nearly stationary. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations that could be impacted include... Mililani, Wheeler Field, Pearl City, Wahiawa, Waikele, Ahuimanu, Waiahole and Waikane. LAT...LON 2156 15795 2141 15783 2141 15801 2147 15805 TIME...MOT...LOC 0112Z 276DEG 0KT 2148 15795 R BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 9, 2:49 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 9, 2:53 PM HST | Special Weather Statement | HFO | Hawaii | 22 min |
| Mar 9, 3:10 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 50 min |
| Mar 9, 3:13 PM HST | Special Weather Statement | HFO | Honolulu | 62 min |
| Mar 9, 3:20 PM HST | Wind Advisory | HFO | Hawaii | 12 hr |
| Mar 9, 3:27 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 4:06 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 9, 5:29 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 31 min |
| Mar 9, 6:44 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 9, 6:55 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 8:04 PM HST | Special Marine Warning | HFO | 116 min | |
| Mar 9, 8:27 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.